

Introduction to Integrative Medicine

Combining lifestyle and complementary approaches with conventional cancer treatment

26-28 September 2020



SATURDAY 26 SEPTEMBER 2020

10:00 - 10:45 Lifestyle changes to improve your cancer care

Professor Robert Thomas, a consultant oncologist and published author knows the science behind lifestyle medicine in great depth and can help explain how incorporating healthier foods into your diet, finding ways to manage stress and getting more physically active during and after cancer treatment can help improve quality of life and potential outcomes. **Expert Host: Dr Marie Polley**, Co-Chair, Social Prescribing Network; Board Member of the Society for Integrative Oncology; Past-Chair, British Society for Integrative Oncology, UK

10:45 - 11:15 Break - 30 minutes

11:15 - 12:00 Taking an integrative approach to cancer

Patricia Peat, founder of Cancer Options and author of The Cancer Revolution book provides an overview to the integrative model of cancer care that combines conventional treatments such as chemotherapy, radiotherapy and surgery, with lifestyle and complementary therapies. Expert Host: Dr Catherine Zollman, GP and Medical Director, Penny Brohn UK cancer charity

12:00 - 12:30 Break - 30 minutes

12:30 - 13:15 Nutrition and supporting yourself through and beyond cancer

We now know that nutrition can reduce the risk of cancer and recurrence and progression, and support through treatment and beyond. Whilst nutrition might not be taught at medical school, there is a burgeoning bank of evidence demonstrating the link between our diets and cancer development, particularly in some types of cancer including breast, bowel and prostate cancer. **Toral Shah** and **Kirsten Chick** have a unique insight into this aspect as nutritional professionals who have also both been through a cancer diagnosis. Together, they will discuss the broader power of food and nutrition to support cancer patients and those living with and beyond cancer to live optimally.

13:15 - 14:30 Break - 1 hour 15 minutes

14:30 - 15:15 Exploring the role of the gut microbiome in health

Dr Carol Granger is recognised as one of the UK's leading expert on the microbiome and cancer and also a registered nutrition practitioner. Before her career in nutrition, she worked in biosciences, including as a microbiologist and biochemist. **Expert Host: Miguel Toribio-Mateas**, Clinical Neuroscientist, Nutritionist and Researcher and Chairman of the British Association for Nutrition and Lifestyle Medicine

15:15 - 15:45 Break - 30 minutes

15:45 - 16:30 Supplements and natural compounds - Keeping it simple

As a medical doctor and functional medicine practitioner, **Dr Sally Moorcroft** will help you to understand the significant health benefits of a supplement regime that is designed by a qualified practitioner and explain the dangers of self-medicating. **Expert Host: Dr Dani Gordon**, is a Canadian double board certified medical doctor and American board certified in Integrative and Holistic Medicine.



Introduction to Integrative Medicine

Combining lifestyle and complementary approaches with conventional cancer treatment

26-28 September 2020



16:30 - 19:00

Break - 2 hours 30 minutes

19:00 - 19:45

The definitive guide to cancer: Taking an integrative approach to prevention, treatment, and healing

An award-winning, highly respected naturopathic oncologist, author and breast cancer survivor, **Dr Lise Alschuler** understands first-hand how the safe and effective use of natural therapies can improve results from conventional treatments, maximises patients' health after treatment and reduces risk of cancer recurrence. **Expert Host: Dr Catherine Zollman**, GP and Medical Director, Penny Brohn UK cancer charity

SUNDAY 27 SEPTEMBER 2020

10:00 - 10:30 The impact of fear on medical outcomes and wellbeing

Sophie Sabbage, author of the Sunday Times bestseller 'The Cancer Whisperer', global authority on how to thrive in adversity and Stage 4 cancer thriver discusses the impact of fear on medical outcomes and wellbeing. Often described as 'Medicine for the Soul'. If you only have time to attend one session - try to make time for this one. **Expert Host: Robin Daly**, Founder and Chairman, Yes to Life

10:30 - 11:00

Break - 30 minutes

11:00 - 11:30 Benefits of physical activity

Lizzy Davis is a cancer exercise specialist with years of experience of working as a nurse in oncology and palliative care where she has seen first-hand the enormous benefits of an exercise plan after a diagnosis of cancer. **Expert Host: Professor Robert Thomas**, a practicing consultant, cancer specialist, with 30 years' experience in patient care.

11:30 - 12:00

Break - 30 minutes

12:00 - 12:30 The importance of emotional support and managing stress

Dr Lauren Macdonald, a medical doctor, integrative practitioner, expert in the mind-body connection and someone who has had Stage 4 Cancer will help you to understand the importance of addressing stress and isolation when meeting a cancer diagnosis. **Expert Host: Dr Catherine Zollman**, Medical Director, Penny Brohn for the Penny Brohn cancer charity

12:30 - 13:30

Break - 1 hour

13:30 - 14:00 Laboratory Tests - what is available and how to prioritise

Dr Nina Fuller-Shavel is a medical doctor and certified functional medicine practitioner. A personalised approach is central to the Integrative Medicine approach to cancer. Testing is used to help understand what imbalances a patient may have. The array of tests can be overwhelming but this presentation aims to help prioritise which ones can offer best value in establishing the best treatment choices. **Expert Host: Jo Gamble** Functional Medicine Practitioners and Fellow in Integrative Cancer Therapy

14:00 - 14:30

Break - 30 minutes



Introduction to Integrative Medicine

Combining lifestyle and complementary approaches with conventional cancer treatment

26-28 September 2020



14:30 - 15:00 Detoxifying yourself and avoiding or reducing toxins in your environment

Dr Jenny Goodman, Medical Doctor, qualified nutritionist, lecturer and author of 'Staying Alive in Toxic Times - A Seasonal Guide to Lifelong Health' will highlight some practical tips on excluding common toxins from your life and home and provide the most effective approaches to detoxifying the body. Expert Host: **Sara Davenport**, Founder of one of the UK's leading breast cancer charities, Breast Cancer Haven, and Founder of the blog 'Reboot Health.co.uk', best-selling author of seven health books.

15:00 - 15:30

Break - 30 minutes

15:30 - 16:15 Mindfulness... and the science behind it!

Professor Linda Carlson is an expert on mindfulness, meditation and in this presentation she will show you how you can use mindfulness to enhance your capacity to handle the inevitable stresses of cancer that adversely affect the body's ability to heal. **Expert Host: Clare McLusky**, Associate Teacher at the Oxford Mindfulness Centre and Trustee for the Yes to Life Charity.

16:15 - 17:00

Break - 45 minutes

17:00 - 17:45 Leading oncologists highlight the benefits of combining a conventional treatment plan with a whole-person approach

Professor Donald Abrams was named as one of the "Top Cancer Doctor" in Newsweek's 2015 Special Health Issue on Curing Cancer. He is currently an integrative oncologist at the USSF Osher Center for Integrative Medicine as well as an oncologist at the Zuckerberg San Francisco General Hospital and Trauma Center. Expert Host: Professor Robert Thomas, a consultant oncologist at Addenbrooke's and Bedford Hospitals and author of 'Lifestyle after Cancer' and 'Keep Healthy After Cancer'. Together they explore the benefits of combining a conventional treatment plan with a whole-person approach.

17:45 - 19:00

Break - 1 hour 15 minutes

19:00 - 19:45 Radical Remission: 10 healing factors that change the story about cancer

Kelly Turner, PhD, travelled the globe studying 1,500 cases of "spontaneous remission"— patients who had complete reversal of a serious or terminal cancer diagnosis—and discovered they shared ten common healing factors. **Tara Flanagan**, Director of Content for The Radical Remission Project, shares how the science and survivor stories helped rewrite her own story after a stage 4 diagnosis in 2017.

MONDAY 28 SEPTEMBER 2020

19:00 - 20:30 Your next steps

Panel Discussion with **Dr Catherine Zollman**, Medical Director of Penny Brohn UK and **Sophie Trew**, **Philip Booth** and **Gillian Bertram** who have all experienced the impact of a cancer diagnosis in their lives. After an intensive weekend, you may now be starting to feel overwhelmed - don't worry, help is at hand! This session is to help you to prioritise what is important for your own journey and health challenges, identify manageable and enjoyable first steps and work out how to create and navigate your own anti-cancer action plan going forwards.